Neupogen and side effects

Trubrit
Trubrit Member Posts: 5,625 Member

I've had two shots so far, and had an awful night with constant shooting pain in my lower back and hips. I took a couple of Tylonol, which brought the pain down a bit, and of course my ever present hot water bottle.

I am scheduled to have these shots every five days after getting unhooked from my 5FU. Am I to expect continual pain for the rest of my treatment? 

Anyone that can give me some advice on pain control would be much appreciated. 

Comments

  • jen2012
    jen2012 Member Posts: 1,607 Member
    Sorry for your pain!  I have

    Sorry for your pain!  I have no advice or info, but maybe a call to the doctor?  Though I have a feeling that you'll get better advice here than the docs will have. 

     

  • Sundanceh
    Sundanceh Member Posts: 4,392 Member
    You Rang?

    Hey Brit:)

    Pain is to be expected for awhile, until the body can make the adjustment.

    Here's why...

    Neupogen or Neulasta is designed to "squeeze" the wbcs from our bone marrow...and the bone is where the pain is coming from.  I hurt all over and was having what I thought were the worst headaches I've ever had in my life...they went on for 5-days straight and nothing would dull the pain or even take the edge off...it was a miserable time. 

    If you're having what you think are headaches, my onc said this is where the biggest source of bone marrow comes from - our skull.   And that's why I was having such pain there...but in the joints too, like you are.

    What I found helped me for awhile was TRAMADOL...I'd go home after the shot and take 100 mgs and go lay down for the day.  I found over time, that I no longer needed the medication, as my body adjusted to the forced action that those drugs are producing.

    I had mentioned Neulasta to you yesterday...I wanted one shot instead of multiple shots...but that's just me...and my insurance covered both. 

    At any rate, the pain is telling you that your body is working O/T to produce those wbc's to get you back into treatment.

    As the Britains are so fond of saying..."Chin up - off you go:)"

    -Craig

  • Trubrit
    Trubrit Member Posts: 5,625 Member
    Sundanceh said:

    You Rang?

    Hey Brit:)

    Pain is to be expected for awhile, until the body can make the adjustment.

    Here's why...

    Neupogen or Neulasta is designed to "squeeze" the wbcs from our bone marrow...and the bone is where the pain is coming from.  I hurt all over and was having what I thought were the worst headaches I've ever had in my life...they went on for 5-days straight and nothing would dull the pain or even take the edge off...it was a miserable time. 

    If you're having what you think are headaches, my onc said this is where the biggest source of bone marrow comes from - our skull.   And that's why I was having such pain there...but in the joints too, like you are.

    What I found helped me for awhile was TRAMADOL...I'd go home after the shot and take 100 mgs and go lay down for the day.  I found over time, that I no longer needed the medication, as my body adjusted to the forced action that those drugs are producing.

    I had mentioned Neulasta to you yesterday...I wanted one shot instead of multiple shots...but that's just me...and my insurance covered both. 

    At any rate, the pain is telling you that your body is working O/T to produce those wbc's to get you back into treatment.

    As the Britains are so fond of saying..."Chin up - off you go:)"

    -Craig

    Yes, I rang

    Thank you Craig.  Its always good to know you're not alone in your suffering.  So far, no headaches, but the bone aches were awful last night. 

    I willl look into Tramadol.  

    I love your sense of humor. It lifts me. Thank you!

  • Chelsea71
    Chelsea71 Member Posts: 1,169
    Sorry your having to deal
    Sorry your having to deal with pain. Hope things improve. My husband finds exercise to help. However, he's never described the same type of pain that you're mentioning.
  • Trubrit
    Trubrit Member Posts: 5,625 Member
    Chelsea71 said:

    Sorry your having to deal
    Sorry your having to deal with pain. Hope things improve. My husband finds exercise to help. However, he's never described the same type of pain that you're mentioning.

    I agree...

    with the excersise it just so hard to make myself do it. 

    I will try and walk a little, now that the temperatures are above freezing and the roads clear (for the most part) of ice and snow. I'll take my husband while he is on his days off, just in case.

    Thank you, Chelsea. 

  • Trubrit
    Trubrit Member Posts: 5,625 Member
    jen2012 said:

    Sorry for your pain!  I have

    Sorry for your pain!  I have no advice or info, but maybe a call to the doctor?  Though I have a feeling that you'll get better advice here than the docs will have. 

     

    Advice, comfort...

    just knowing that I'm not alone, and certainly not suffering as some people are, is a great help. 

    I love this message board, it has been a great help. 

  • Brenda Bricco
    Brenda Bricco Member Posts: 579
    So sorry that you are in

    So sorry that you are in pain... I have been dealing with pain for the last ten years and Tramadol works pretty darn good for me (thanks Dr Sundance for being here for us) Winkwithout the ickyness that comes with things like Vicodin or Oxy. I hope you have a better night tonight.

    GOD bless.

    Brenda

  • Trubrit
    Trubrit Member Posts: 5,625 Member

    So sorry that you are in

    So sorry that you are in pain... I have been dealing with pain for the last ten years and Tramadol works pretty darn good for me (thanks Dr Sundance for being here for us) Winkwithout the ickyness that comes with things like Vicodin or Oxy. I hope you have a better night tonight.

    GOD bless.

    Brenda

    Thank you all

    Thank you Brenda, and all of you for your advice. 

    I went in for my blood work and Neupogen shot this morning, and found out that my WBC is up from 300 to 1,600, so no need for the shot and I should be good to go for my chemo on Tuesday. 

    Darn it! I never thought I'd see the day I'd be looking forward to chemo, but the sooner I get it done, the sooner it will be over. 

    The side effects from yesterdays Neupogen was bone ache in the jaw and headache. Something different with each shot. 

    I will have to have the shots after each chemo session, but like everything else, it will become part of the journey. 

     

  • Annabelle41415
    Annabelle41415 Member Posts: 6,715 Member
    Terrible

    Sorry you have to have these shots.  They can be very painful.  Just wish that my doctor would have told me about the pain ahead of time.  When waking the next morning have having such a terrible headache, never figured it was from the shots.  Sometimes doctors don't tell you all you need to know.  Hope you feel better soon.

    Kim

  • Trubrit
    Trubrit Member Posts: 5,625 Member

    Terrible

    Sorry you have to have these shots.  They can be very painful.  Just wish that my doctor would have told me about the pain ahead of time.  When waking the next morning have having such a terrible headache, never figured it was from the shots.  Sometimes doctors don't tell you all you need to know.  Hope you feel better soon.

    Kim

    I wonder

    Sometimes I wonder if they even know what the side effects are. When I went to my local hospital for my second (and third) shot, I told the nurse how bad the back and hip pain was, and she said something like "Oh, I didnt' know it had side effects" HA! I fill her in on each trip now, so she will be more informed when giving the shot to others. 

    And please don't get me wrong, my nurse is a lovely, caring lady and make the shot painless as possible. I appreciate her like I appreciate all my oncology nurses.